Alert archive / Michigan / Flood Watches in 2017

Flood Watch 2, NWS Grand Rapids, MI

June 22, 201719 counties in Michigan

NWS Grand Rapids, MI issued this flood watch at Jun 22, 2017, 9:53 PM EDT for 19 counties in Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 9:53 PM EDT (01:53 UTC)
Expired
Jun 23, 2017, 3:45 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Flood severity
None

Counties Allegan County, MI, Barry County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS63 KGRR 230153
FFAGRR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Rapids MI
953 PM EDT Thu Jun 22 2017

MIZ037>040-043>046-050>052-056>059-064>067-231000-
/O.NEW.KGRR.FA.A.0002.170623T0153Z-170623T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, and Lansing
953 PM EDT Thu Jun 22 2017

...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY...

The National Weather Service in Grand Rapids has issued a

* Flood Watch for portions of central Michigan, south central 
  Michigan, southwest Michigan, and west central Michigan, 
  including the following areas, in central Michigan, Clare, 
  Gratiot, Isabella, Mecosta, Montcalm, and Osceola. In south 
  central Michigan, Clinton, Eaton, Ingham, and Ionia. In 
  southwest Michigan, Allegan, Barry, Kent, and Ottawa. In west 
  central Michigan, Lake, Mason, Muskegon, Newaygo, and Oceana. 

* Until 6 AM EDT Friday

* Several rounds of thunderstorms are forecasted tonight. Rainfall
  rates will top an inch per hour in the strongest storms. Local
  storm total rainfall amounts could exceed 3 inches which would
  be enough to trigger flooding. The ground is already saturated
  in some areas so runoff could be efficient.

* Urban and poor drainage flooding could occur. Flooding of small
  streams and creeks will be possible where the thunderstorms
  repeat over the same area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
flood warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

Weather Preparedness Information is available on line at
www.ready.gov/floods.

&&

$$
1 follow-up statement
345 
WGUS63 KGRR 230745
FFAGRR

Flood Watch
National Weather Service Grand Rapids MI
345 AM EDT Fri Jun 23 2017

MIZ037>040-043>046-050>052-056>059-064>067-230845-
/O.CAN.KGRR.FA.A.0002.000000T0000Z-170623T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, and Lansing
345 AM EDT Fri Jun 23 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of Central Michigan, South Central 
Michigan, Southwest Michigan, and West Central Michigan has been 
cancelled. 

While locally heavy rain may continue the remainder of the night
and into Friday morning, the widespread heavy rain threat appears
to be ending. Moreover, the areas that saw heavy rain overnight 
are under Flood Advisories and Warnings that extend into the 
midday hours of Friday.

The rain should be on the move south as a cold front surges 
towards the Michigan Indiana line. We are expecting dry weather
this afternoon in the wake of the frontal passage.

$$

DUKE

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flood watch went out at Jun 22, 7:40 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 22, 7:40 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
740 PM EDT Thu Jun 22 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 300 PM EDT Thu Jun 22 2017

A cold front will continue to advance southeastward through the
Great Lakes region and result in development of showers and
thunderstorms across lower Michigan tonight. A few showers and
thunderstorms will linger into Friday morning. A much cooler
airmass will move in for this weekend into early next week.

&&

.UPDATE...
Issued at 626 PM EDT Thu Jun 22 2017

I increased POPs for this evening based on radar trends. Lots of
low level convergence and instability over the region so the
storms should continue to increase. Plus it looks like an MCV
lifting out of IA. Zones and Nearshore were updated.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM EDT Thu Jun 22 2017

Primary short term concerns involve determining convective/svr wx
potential tonight.

At 18Z the sfc wx map shows the cold front extends from near KMQT
southwestward across northwestern WI to near KMSP. The cold front
will continue to advance southeastward and result in convective
development across our fcst area tonight. Before that occurs an area
of mainly light rain showers over central Lake MI will continue to
advance eastward into our nw/nrn fcst area during the next couple of
hours.

Isolated convection may develop very late this aftn/early this
evening. However there really is not much of a forcing mechanism for
convective initiation to occur until around mid to late evening
through the overnight period along and out ahead of the cold front.

Some strong to potentially severe storms are possible from mid
evening through the overnight period as a result of forcing from the
front/llj and deep moisture and strong deep layer shear on the order
of 40-55 kts. We expect a line of strong to potentially severe
storms to move into our far nw fcst area by around 01Z-02Z as
suggested by latest 3km nam high res sim z guidance. The line will
gradually advance to the southeast across most of our fcst area
overnight.

Although a few storms may become severe there are several factors
going against severe potential including unfavorable cold frontal
timing and lack of stronger instability. Upper level
forcing/dynamics are also unfavorable as strong pva does not move
in until tomorrow after fropa has already occurred.

Some heavy rainfall is likely tonight with ample low level
moisture in place out ahead of the cold front with precipitable
water values tonight in the 1.75 to 2 inch range along with
vigorous 1000-850 mb moisture transport. A consensus of short
range guidance qpf amounts and our fcst rainfall amounts are not
sufficient enough to warrant an areal flood watch headline.
However some localized flooding is certainly possible in areas
that receive the most rainfall.

Showers and a few storms will linger Friday morning especially
over our southeastern fcst area before a cooler and drier airmass
begins to advect in after fropa. A few instability showers are
anticipated Saturday as a result of daytime heating and with the
pool of cooler air aloft under the upper trough axis. Several
upper disturbances rotating around the base of the trough axis
will enhance the potential for a few showers from time to time.

.LONG TERM...(Sunday through Thursday)
Issued at 300 PM EDT Thu Jun 22 2017

Sunday and Monday will see cooler than normal weather with diurnal
enhancement of showers and a few thunderstorms as upper level
troughing brings steep lapse rates. No severe weather is expected
although the storms could bring small hail, especially on Monday
afternoon as freezing levels are unusually low.

The trough axis moves east by Tuesday with shortwave ridging
returning Wednesday and Thursday along with temperatures warming to
near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 735 PM EDT Thu Jun 22 2017

One round of convection lifting northeastward through the TAF
sites to start the forecast period...with impacts. Gusty winds
over 25 knots have occurred with local visibilities under 2 miles
in the heavier downpours.

The instability persists through much of the night. As a cold
front moves in from the west northwest tonight...additional storms
will form and create additional impacts at the TAF sites. A period
of lower ceilings will be possible on the backside of the
departing storms.

The front moves away from the the region on Friday so the storms
should be on the decrease.

&&

.MARINE...
Issued at 300 PM EDT Thu Jun 22 2017

Thunderstorms will pose a hazard to mariners tonight with wave
heights in the two to four foot range. Wave heights will remain
below small craft criteria Friday.

&&

.HYDROLOGY...
Issued at 300 PM EDT Thu Jun 22 2017

Locally heavy rainfall and perhaps minor areal flooding appears
possible Thursday evening/overnight. PW values will rise over 1.75
inches this evening as sharply higher-dewpoint air at 850 mb is
advected from the south. These PW values are in the range of
daily records for June in the DTX-area sounding climatology. Higher
moisture content in the column of atmosphere will favor more
efficient rain production. With a tendency for storms to repeat over
parts of the area tonight, it seems reasonable that some locations
could receive over 2 inches of rainfall within a few hours. The most
favored area for significant rain totals Thursday night appears to
be north of I-96.

The tendency for flooding to develop will depend on local antecedent
conditions. While May and early June were rather dry, last week's
rainfall ranged from 1.5 to locally over 5 inches in areas north of
South Haven, Hastings, and Lansing. In addition, areas along and
north of M-20 saw between 0.5 and 1.5 inches of rain Thursday
morning. Places that saw heavy rain last week will be more prone
to having at least minor areal or street flooding. As for rivers,
the the Flat near Smyrna and the Maple near Maple Rapids are running
high after last week's rain, and will be less tolerant of any
additional heavy rain that falls within their basins. Above bankfull
rises are possible, so people with interests along those rivers
should monitor the situation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...Ostuno
AVIATION...MJS
HYDROLOGY...CAS
MARINE...Laurens
Hazardous weather outlook, Jun 22, 7:56 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
756 PM EDT Thu Jun 22 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231245-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
756 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a slight risk of severe weather. The main threat is for
damaging winds and hail. The severe threat will continue much of the
night, with some weakening expected toward daybreak. Storm movement
will be from the southwest to the northeast at 35 MPH.

Will several rounds of storms through the night, the potential of
urban and small stream flooding will exist.  Nuisance type flooding
of low lying areas will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will wind down Friday morning.  The risk of localized
flooding will be possible through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ844>849-231245-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
756 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Rounds of thunderstorms can be expected.  A few of these could be
severe with strong winds, producing localized dangerously high
waves.  Some hail could also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible south of Grand Haven Friday morning.

JK

In the hours before

Special weather statement, Jun 22, 6:05 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
605 PM EDT THU JUN 22 2017

MIZ064-071-222330-
Allegan MI-Van Buren MI-
605 PM EDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glendale, or 9 miles northwest of Paw Paw, moving northeast at 40
mph.

Nickel size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Allegan...             Wayland...             Otsego...
Bangor...              Martin...              Dorr...
Pine Grove...          Gobles...              Hopkins...
Bloomingdale...        Breedsville...         Burnips...
Bradley...             North Dorr...          Glendale...
Grand Junction...      Shelbyville...         Kendall...

LAT...LON 4230 8617 4277 8593 4277 8555 4256 8554
      4242 8570 4242 8576 4237 8577 4219 8597
TIME...MOT...LOC 2204Z 217DEG 33KT 4233 8600

LAURENS
Special weather statement, Jun 22, 6:59 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
659 PM EDT THU JUN 22 2017

MIZ056-057-064-230000-
Allegan MI-Ottawa MI-Kent MI-
659 PM EDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dorr, or 13 miles south of Grand Rapids, moving north northeast at
30 mph.

Wind gusts up to 50 mph with downed tree limbs will be possible with
this storm.

Locations impacted include...
Wyoming...             Kentwood...            Hudsonville...
Wayland...             Grandville...          Dorr...
Dutton...              Cutlerville...         Burnips...
Jamestown...           North Dorr...          Byron Center...

LAT...LON 4280 8591 4285 8586 4290 8578 4290 8568
      4286 8552 4285 8550 4283 8551 4265 8563
      4272 8586
TIME...MOT...LOC 2259Z 201DEG 28KT 4277 8571

LAURENS
Special weather statement, Jun 22, 7:30 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
730 PM EDT THU JUN 22 2017

MIZ066-067-073-074-230100-
Ingham MI-Calhoun MI-Eaton MI-Jackson MI-
730 PM EDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Topkins, or 9 miles northwest of Jackson, moving northeast at 40 mph.
Additional thunderstorms are developing west of Jackson.

Wind gusts up to 50 mph with downed tree limbs will be possible with
these storms.

Locations impacted include...
Lansing...             Jackson...             Albion...
Mason...               Marshall...            Eaton Rapids...
Waverly...             Vandercook Lake...     Haslett...
East Lansing...        Williamston...         Leslie...
Homer...               Stockbridge...         Brooklyn...
Grass Lake...          Burlington...          Edgemont Park...
Leoni...               Spring Arbor...

LAT...LON 4207 8511 4277 8460 4278 8416 4207 8413
TIME...MOT...LOC 2329Z 222DEG 36KT 4236 8450

LAURENS
Local storm report, Jun 22, 8:06 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HEAVY RAIN       ALLEGAN                 42.53N 85.85W
06/22/2017  M0.79 INCH       ALLEGAN            MI   BROADCAST MEDIA

            FELL FROM 6PM TO 7PM. COURTESY OF WOODTV.

&&
Local storm report, Jun 22, 8:23 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 PM EDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HEAVY RAIN       1 ENE GRAND JUNCTION    42.41N 86.05W
06/22/2017  M1.60 INCH       VAN BUREN          MI   MESONET

            MESONET STATION E8150, 1 ENE GRAND JUNCTION.
            THE DURATION OF THE HEAVY RAIN EVENT WAS 3
            HOURS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:01 PM EDTSpecial Weather StatementGRRIsabella, Mecosta59 min
Jun 22, 11:01 PM EDTAreal Flood AdvisoryGRRGratiot, Isabella, Mecosta, Montcalm4 hr
Jun 22, 11:05 PM EDTRiver Flood AdvisoryGRRIsabella69 hr
Jun 22, 11:32 PM EDTAreal Flood WarningGRRIsabella, Mecosta, Montcalm24 hr
Jun 22, 11:37 PM EDTSpecial Weather StatementGRRLake53 min
Jun 23, 12:01 AM EDTAreal Flood AdvisoryGRRLake, Mason4 hr
Jun 23, 12:06 AM EDTSpecial Weather StatementGRRClare, Osceola54 min
Jun 23, 12:25 AM EDTAreal Flood AdvisoryGRRClare, Lake, Mecosta, Newaygo, Osceola4 hr
Jun 23, 12:36 AM EDTRiver Flood WarningGRRIsabella4 days
Jun 23, 12:37 AM EDTSevere Thunderstorm WarningGRRClare, Isabella38 min
Jun 23, 2:51 AM EDTSpecial Weather StatementGRRIsabella, Montcalm54 min
Jun 23, 11:26 AM EDTRiver Flood WarningGRRNewaygo51 hr
Jun 23, 11:26 AM EDTRiver Flood WarningGRRMecosta63 hr
Jun 23, 11:26 AM EDTRiver Flood WarningGRRGratiot3 days
Jun 23, 11:30 AM EDTRiver Flood AdvisoryGRROsceola21 hr

Nearby

Flood Watches in Michigan, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.